Vitamin Toxicity

During the latest nutrition course that I’ve been taking I’ve learnt more about vitamin toxicity (aka hypervitaminosis). As the name suggests it basically means you have an overdose of a certain vitamin and believe it or not this can cause a lot of damage to your body. In US there is around 60,000 cases of vitamin toxicity reported annually. Many times however, the signs are easily mistaken for other illnesses and therefore mistreated.

thinkstock_rf_colorful_vitamins This toxicity usually happens due to overuse of supplements and those fortified foods. People at times think the more vitamins and minerals the better, but that is not the case and we need to make sure we read the labels on all the supplements we are taking in order to make sure we are not overdosing on certain vitamins. The hypervitaminosis usually occurs with fat-soluble vitamins, such as A, D, E and K due to the fact that they build up and remain longer in the body than the water-soluble ones.

Symptoms of Vitamin Toxicity

Vitamin A

In acute vitamin A toxicity, a history of some or all of the following may be present:

  • Nausea
  • Vomiting
  • Anorexia
  • Irritability
  • Drowsiness
  • Altered mental status
  • Abdominal pain
  • Blurred vision
  • Headache
  • Muscle pain with weakness
  • Seizure

Vitamin C

The effects of vitamin C toxicity can include the following:

  • Renal colic (ie, nephrolithiasis)
  • Diarrhea
  • Nausea
  • Rebound scurvy – In infants born to women taking high doses
  • Hemolysis – If glucose-6-phosphate dehydrogenase (G-6-PD) deficiency is present
  • Dental decalcification
  • Increased estrogen levels
  • Occult rectal bleeding

Vitamin D

The effects of acute vitamin D toxicity are characteristic of hypercalcemia and may include the following:

  • Muscle weakness
  • Apathy
  • Headache
  • Anorexia
  • Irritability
  • Nausea
  • Vomiting
  • Bone pain

Vitamin E

It is likely that patients with vitamin E toxicity have been using vitamin E supplements; obtain the dose and duration of vitamin E usage. Assess concurrent use of anticoagulants or aspirin.

A nutritional assessment for vitamin K deficiency is useful in patients who present with bleeding or an elevated PT.

The effects of acute vitamin E toxicity include the following:

  • Nausea
  • Gastric distress
  • Abdominal cramps
  • Diarrhea
  • Headache
  • Fatigue
  • Easy bruising and bleeding – Prolonged prothrombin time (PT) and activated partial thromboplastin time (aPTT)
  • Inhibition of platelet aggregation
  • Diplopia – At dosages as low as 300 IU
  • Muscle weakness
  • Creatinuria

Vitamin K

Vitamin K toxicity is typically associated with formula-fed infants or those receiving synthetic vitamin K-3 (menadione) injections. Because of its toxicity, menadione is no longer used for treatment of vitamin K deficiency.

The effects of vitamin K toxicity can include jaundice in newborns, hemolytic anemia, and hyperbilirubinemia. Toxicity also blocks the effects of oral anticoagulants.

Other Options

As you can see some of these symptoms can easily be mistaken for some other health problem. Just keep these in mind in case a doctor can’t seem to pin point what exact health issue you might be having as a visit to a nutritionist is something the last thing people think of.

Even supplements such as glucosamine and certain calcium tablets need to be taken with caution and while they are helping with one issue they can cause many other problems in the long run. Therefore it is advisable to take breaks in order to avoid side effects or simply find another solution to treat the issue.

For recommended dosage of vitamins, please click here. I’ve always had fear of taking too many or too little artificially made vitamins. I always remember a case of this lady I knew who took all sorts of supplements and vitamins and then during her blood test, she realized that she has insufficient vitamins and minerals. So it can go both ways, sometimes your body can’t absorb much artificially made supplements and on the other hand you can have an overdose. These built ups can also interfere with absorption of other essential vitamins so it is crucial to get them right.

To achieve this balance of vitamins and minerals I suggest to find a natural source of supplement instead of using the man-made, chemical ones as they might cause more harm to your body. As I mentioned before my choice is the bee pollen, also known as the most complete food. However there is many other natural sources. Whatever your choice is, just remember more doesn’t always mean better when it comes to artificial vitamins and minerals.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s